IslingtonTribune

The independent London newspaper

Hospital staff ‘missed opportunities’ to save patient

17 February, 2017 — By Joe Cooper

STAFF at St Pancras Hospital “missed opportunities” to spot the side-effects of a powerful anti-psychotic drug which played a part in a patient’s death, a coroner ruled this week.

Patrick Gladstone, from Upper Holloway, was admitted to the hospital in King’s Cross in September last year after a relapse related to longstanding mental health problems, St Pancras Coroner’s Court heard on Wednesday.

Mr Gladstone, 47, was put on chlozopine, a medication used when a patient who has schizophrenia does not improve on other drugs. Its significant side-effects are well documented, including causing inflammation of the heart muscle, which can lead to cardiac arrest.

On October 13, a nurse found that Mr Gladstone had an “abnormal” score when his vital signs were checked against the Modified Early Warning System (MEWS), but Mr Gladstone was only given a paracetamol and no further steps were taken. The inquest heard that this was not documented.

A consultant psychiatrist at Camden and Islington NHS Foundation Trust, who conducted a review into Mr Gladsstone’s death, said it was possible that the problem with his heart, known as myocarditis, may have been picked up if an electrocardiogram test had been done.

Acting director of nursing at St Pancras, Caroline Harris, said the documentation “should have been better than it was” but put this down to an “individual performance issue”.

Mr Gladstone’s reading was more normal the following morning, but still high enough to prompt more thorough investigation. He was monitored throughout the day but just after 9.30pm he was found collapsed in his bedroom. His heartbeat was already flatlining by the time CPR started.

Coroner Dr Richard Brittain noted that resuscitation took place on the bed when this should have been done on the floor, and that there was a slight delay in calling an ambulance.

He said Mr Gladstone’s cause of death was myocarditis, which was contributed to by the chlozopine which was required for his condition.

In his narrative deter­mination, Dr Brittain said there were missed opportunities to pick up on the complications of Mr Gladstone’s treatment, which were possibly present on the day before and on the day of his death.

Categories

Share this story

Post a comment

,